LC is a 17‐year‐old HIV‐positive male on dapsone for PCP prophylaxis. He was admitted to the ICU after ingesting 6 g of dapsone in a suicide attempt. Initial ABG showed PO2 saturation of 74% with methemoglobinemia of 34.4%. Labs were consistent with hemolytic anemia with elevated LDH, low haptoglobin, and Hb of 11.8 g/dL, and he was started on methylene blue. On day 3 after ingestion his methemoglobin level dropped to 13.5%. By day 5, his methemoglobin level was 0%. During his ICU stay his Hb reached a nadir of 10.0 g/dL, and he did not require a blood transfusion. On day 6 he was transferred to a step‐down unit, and by day 9 his Hb dropped to 7.7 g/dL, and labs revealed elevated LDH and low haptoglobin. He was transfused 2 units of red blood cells, and his Hb rose to 10.0 g/dL. On day 12, urine and plasma were sent for analysis and were negative for dapsone and monoacetyldapsone. Despite normal levels of dapsone and methemoglobin, Hb levels continued to drop to 8.0 g/dL 14 days after ingestion. Because of persistent hemolysis, he was transfused for the second time with 2 units of red blood cells. A peripheral smear showed spherocytes and helmet cells, as well red blood cells with dyserythropoietic changes. Direct and indirect Coombs tests were negative, and reticulocyte count was elevated. G6PD was negative. Methemoglobin level was checked again and was 1.5%.
Studies involving rat cells demonstrate that N‐hydroxy metabolites of dapsone are direct‐acting hemolytic agents. When enough dapsone is ingested, these metabolites cause hemotoxicity, including morphologic change of RBCs into echinocytes and splenic sequestration. In overdose and subsequent resolution, methemoglobin levels correlate well with dapsone concentration. In the patient described above, significant hemolysis persisted despite resolution of methemoglobinemia and undetectable levels of dapsone or its metabolite in urine and plasma. In addition, 9 days after ingesting toxic levels of dapsone, the peripheral smear indicated persistent hemolysis by the presence of abnormal red blood cell morphology. These findings are consistent with the effects of dapsone metabolites in red blood cells. Based on the above findings, we suggest that clinically significant hemolytic anemia can persist after methemoglobinemia has resolved, and such patients should be monitored for late‐onset hemolytic anemia.
With increased use of dapsone for PCP prophylaxis in immunocompromised patients, delayed‐onset hemolytic anemia in a patient presenting with dapsone overdose should be a clinical consideration. For hospitalists, who attend to issues of length of stay and care transitions to the outpatient setting, this condition must be recognized as a potential need for longer hospitalization and close communication with primary care physicians for postdischarge follow‐up of hemoglobin levels.
A. Weil, Cleveland Clinic Foundation, employee; C. Whinney, Cleveland Clinic Foundation, employee; sanofi‐aventis US Inc., speaker.